Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 238, NWS Northern Indiana

August 16, 2003Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 16, 2003, 4:19 PM EDT for Hillsdale County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 4:19 PM EDT (20:19 UTC)
Expired
Aug 16, 2003, 5:15 PM EDT
In force
56 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 162019
SVRIWX
MIC059-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 515 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS EXTENDING FROM 
  11 MILES NORTHEAST OF LITCHFIELD TO 6 MILES NORTH OF LITCHFIELD TO 
  12 MILES NORTHWEST OF LITCHFIELD...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  LITCHFIELD
  NORTH ADAMS
  JONESVILLE
  HILLSDALE
  READING
  MONTGOMERY
  CAMDEN

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4207 8438 4207 8462 4207 8483 4178 8483
          4171 8464 4171 8437

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:22 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 16, 3:22 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST SAT AUG 16 2003

COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX
18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY
FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES.  SCT
SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI.  WEAKER
CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED
BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED
AREAS FARTHER SOUTH.  LACK OF STRENGHTENING OF THIS ACTIVITY
SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED.  CAPPING
SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING
ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN
CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS
INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY
WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE
THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND
ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM
MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL
PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS
WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING
EARLY IN THE WORK WEEK. JT

EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING
AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN
IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS
THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH
PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD
TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER

AVIATION DISCUSSION FOR 18Z TAFS...
INSTABILITY INCREASING ACROSS MUCH OF THE REGION AHEAD OF THE
ADVANCING COLD FRONT. EXACT COVERAGE/TIMING OF CONVECTION
QUESTIONABLE RIGHT NOW WITH CU FIELD SLOWLY BEGINNING TO TAKE SHAPE.
BEST DYNAMICS WILL MOVE IN FROM MID AFTN IN THE EVENING HOURS...SO
WILL BACK OFF STARTING TIME FOR THUNDER AT BOTH SITES. WILL STICK
WITH VCTS UNTIL CU FIELD AND CONVECTION GET BETTER ORGANIZED...THEN
END THE THREAT AROUND 2 TO 3Z...BUT SOME MODEL GUIDANCE INDICATE
THREAT COULD CONTINUE BEYOND THIS TIME FRAME. WILL KEEP DRY FOR
NOW.  FISHER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Aug 16, 6:00 AM EDT, 10 hours 19 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN
INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO
THE EVENING HOURS.  SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS THE MOST LIKELY FORM OF SEVERE WEATHER.  HEAVY RAIN WILL ALSO
BE POSSIBLE WITH THE STORMS.

THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL
DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO
VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL
DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.